Wrong prescription from Sam's Club pharmacy sickens Adams County woman

Sam's Club 'deeply regrets' error

THORNTON, Colo. - An Adams County woman got sick after her Sam’s Club pharmacist reportedly gave her the wrong medication, confusing two drugs with similar names.

Stella Padilla took the new medication for 10 days before she stopped because even simple tasks had become exhausting.

"I didn't have the energy to do anything," said Padilla. "It felt like my heart was going to come out of my chest it was pounding so hard."

When she showed the pills to her doctor, she was in for another surprise.

"My doctor said, 'that is not the medication I prescribed to you,'" said Padilla.

She immediately went to her pharmacy at the Thornton Sam’s Club, 9601 Grant Street, for answers.

Records show the original prescription was for Hydroxyzine to treat anxiety, but the pharmacist gave her Hydral-Azine to treat high blood pressure, which she does not have.

"These are drugs that have been reported not just once but at least a few times and have made the confused drugs list for the Institute of Safe Medication Practices," said Gina Moore, an assistant professor with the University of Colorado School of Pharmacy.  "These types of drugs are often referred to as 'look-alike, sound-alike,' but they are very different."

Moore said there should be procedures in place for pharmacists to avoid this mistake.

A Sam’s Club spokeswoman said in a statement that they “deeply regret” the mistake and are working with Padilla for a resolution.

Sam’s Club issued this statement:

"While misfills are a rare occurrence, even one is too many. In this individual case, this incident occurred despite our quality control measures, which we deeply regret. We take patient safety seriously and have reviewed our procedures carefully to avoid a similar incident in the future."

Padilla said she feels much better now that she is on the right medication, but she wants others to hear her story so they will be more aware when they fill their next prescription.

She said from now on, she will talk to her pharmacist and be sure to read the leaflet to make sure she is getting the correct medication.

"They're saying it was an honest mistake," said Padilla, "But you don't play with people's lives and just say 'Oops, I'm sorry.'"

 

Print this article Back to Top